High Grade, Synchronous Colon Cancers After Renal Transplantation: Were Immunosuppressive Drugs to Blame?

Trivedi, Madhuri H.; Agrawal, Sangeeta; Muscato, Mary S.; Metzler, Michael H.; Marshall, John B.
November 1999
American Journal of Gastroenterology;Nov1999, Vol. 94 Issue 11, p3359
Academic Journal
Recipients of renal transplants are known to have an increased incidence of cancer, which is believed to he related to the use of immunosuppressive drugs used to prevent rejection. Although the risks of lymphoma and Kaposi's sarcoma are clearly increased in this setting, the association with colon cancer is controversial. We report a 44-yr-old woman, 20 yr post-renal transplant, and with no family history of colorectal cancer or polyps, who was found to have synchronous, poorly differentiated colon cancers associated with extensive abdominal lymph node, bone marrow, and bone (skull) metastasis. The long term immunosuppressive drugs that she had received may have been an important factor in her tumor development and/or progression. Our case and literature review suggest a possible mild, increased risk of colon cancer development in patients after renal transplantation.


Related Articles

  • Oral Kaposi's Sarcoma in a Renal Transplant Patient: Case Report and Literature Review. Darling, Mark; Thompson, Ivor; Meer, Mohammed // Journal of the Canadian Dental Association;Oct2004, Vol. 70 Issue 9, p617 

    Malignancies, including oral Kaposi's sarcoma, may develop in transplant patients as a result of immunosuppressive therapy. Both the prevalence and the incidence of these malignancies vary. This article describes a renal transplant patient who was receiving immunosuppressive therapy and...

  • Immunosuppressants.  // Reactions Weekly;1/19/2008, Issue 1185, p19 

    The article presents a case study of a 36-year-old who developed Kaposi's sarcoma during immunosuppressive therapy following renal transplantation. After developing lipoid pneumonia, intra-alveolar haemorrhage and oedema, the immunosuppressants were discontinued. His condition deteriorated and...

  • Kaposi's Sarcoma after Kidney Transplantation: a 21-Years Experience. Raeisi, Dariyush; Payandeh, Mehrdad; Madani, Seyed Hamid; Zare, Mohammad Erfan; Kansestani, Atefeh Nasir; Hashemian, Amir Hossein // International Journal of Hematology-Oncology & Stem Cell Researc;Oct2013, Vol. 7 Issue 4, p29 

    Introduction: The long-term use of immunosuppressive agents for prevention of allograft rejection increases the risk of malignancy approximately 100 times as high as that in the general population and Kaposi's sarcoma (KS) is a relatively common malignancy after kidney transplantation. The aim...

  • BENIGN AND MALIGNANT SKIN LESIONS IN RENAL TRANSPLANT RECIPIENTS. Ghaninejad, H.; Ehsani, A. H.; Ghiasi, M.; Noormohammadpour, P.; Najafi, E.; Naderi, G.; Ganji, M.; Mirnezami, M.; Nezami, R.; Kiani, P. // Indian Journal of Dermatology;Jul-Sep2009, Vol. 54 Issue 3, p247 

    Background: Skin lesions - benign and malignant - occur frequently in organ transplant recipients receiving long-term immunosuppressive therapy. These patients are at greater risk of skin cancers. Aims: To study dermatologic problems in renal transplant recipients (RTRs). Methods: One hundred...

  • Sarcome de Kaposi buccal post-transplantation rénale : présentation d'un cas et revue de la littérature. Hasna, Wafa; Slama, Abdelfatteh; Sahtout, Wissal; Mokni, Moncef; Kochtali, Habib // Médecine Buccale Chirurgie Buccale;2013, Vol. 19 Issue 3, p173 

    The immunosuppressive therapies are associated with an increase in the risk of Kaposi sarcoma among transplant patients. The management of these tumours is challenging as the immunosuppression must be monitored to prevent a potential transplant rejection. In 2009, a 48-year-old patient was...

  • Kaposi's Sarcoma in Kidney Transplant Recipients Treated with Cyclosporin. Goslen, J. Blake // Journal of Dermatologic Surgery & Oncology;Aug90, Vol. 16 Issue 8, p774 

    This article presents an abstract of the research paper "Kaposi's Sarcoma in Kidney Transplant Recipients Treated With Cyclosporin," by P.L. Bencini, L. Marchesi and T. Cainelli. It discusses a case of three patients who developed Kaposi's sarcoma following renal transplantation. All patients...

  • Solitary Laryngeal Kaposi Sarcoma in a Kidney Transplant Patient. Taheri, Shahram; Afsharmoghadam, Noushin; Berjis, Nezamodin; Okhovat, Ahmadreza // Iranian Journal of Kidney Diseases;May2012, Vol. 6 Issue 3, p222 

    After the first description of Kaposi sarcoma in 1872, many cases of this tumor were reported worldwide. This tumor is multifocal and laryngeal involvement is considered to be as unusual site. Kaposi sarcoma is almost always are associated with classical skin lesion, and only about 5% of...

  • Molecularly targeted therapy for Kaposi's sarcoma in a kidney transplant patient: case report, "what worked and what did not". Volkow, Patricia; Zinser, Juan W.; Correa-Rotter, Ricardo // BMC Nephrology;2007, Vol. 8, p6 

    Background: Imatinib is a tyrosine-kinase inhibitor; for which there is limited information regarding its effects on AIDS Kaposi's sarcoma and none in patients with transplant-associatedKaposi's sarcoma. Sirolimus, an immunosuppressive drug used for kidney transplant, exhibits antiangiogenic...

  • Immunosuppressants.  // Reactions Weekly;Jun2015, Vol. 1557 Issue 1, p122 

    The article presents a case study of a 66-year-old female patient who developed cutaneous iatrogenic Kaposi's sarcoma while receiving immunosuppressants.


Read the Article


Sorry, but this item is not currently available from your library.

Try another library?
Sign out of this library

Other Topics